Alert archive / Iowa / Flash Flood Warnings in 2008
Flash Flood Warning 116, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jul 6, 2008, 4:57 PM CDT for Sac County, Iowa. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2008, 4:57 PM CDT (21:57 UTC)
- Expired
- Jul 6, 2008, 9:43 PM CDT
- In force
- 5 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Sac County, IA
The radar
The Des Moines radar (KDMX), 145 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 6:30 PM CDT | FLASH FLOOD | 5 Nw Schaller, IA | CREEKS REPORTED OUT OF THEIR BANKS AND WATER FLOWING INTO THE FIELDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 93 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2155 J/kg
- Mixed-layer CIN
- -356 J/kg
- Mixed-layer LCL
- 1374 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KDMX 062159
FFWDMX
IAC161-070400-
/O.NEW.KDMX.FF.W.0116.080706T2157Z-080707T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
457 PM CDT SUN JUL 6 2008
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN SAC COUNTY IN WEST CENTRAL IOWA...
* UNTIL 1100 PM CDT
* AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SCHALLER
AND NEMAHA.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE
WARNED AREA. THE HEADWATERS OF THE BOYER RIVER WILL BE AFFECTED BY
THIS RAINFALL...AS WELL AS HALFWAY CREEK NORTH OF SCHALER.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
LAT...LON 4257 9540 4256 9499 4256 9492 4247 9492
4248 9487 4242 9487 4241 9533 4247 9533
4247 9540
$$
COGIL3 follow-up statements
000
WGUS73 KDMX 062251
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
550 PM CDT SUN JUL 6 2008
IAC161-070400-
/O.CON.KDMX.FF.W.0116.000000T0000Z-080707T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAC IA-
550 PM CDT SUN JUL 6 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTHERN SAC COUNTY...
AT 547 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE FLASH FLOODING OVER THE WARNED AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SCHALLER AND
NEMAHA.
ADDITIONAL RAINFALL AMOUNTS OF ONE HALF TO ONE INCH ARE POSSIBLE IN
THE WARNED AREA. THE HEADWATERS OF THE BOYER RIVER AND HALFWAY CREEK
NORTH OF SCHALLER WILL BE AFFECTED BY THIS RAINFALL.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
LAT...LON 4257 9540 4256 9499 4256 9492 4247 9492
4248 9487 4242 9487 4241 9533 4247 9533
4247 9540
$$
COGIL000
WGUS73 KDMX 070018
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
712 PM CDT SUN JUL 6 2008
IAC161-070400-
/O.CON.KDMX.FF.W.0116.000000T0000Z-080707T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAC IA-
712 PM CDT SUN JUL 6 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTHERN SAC COUNTY...
AT 709 PM CDT...THE PUBLIC REPORTED FLASH FLOODING OVER THE WARNED
AREA. REPORTS FROM THE PUBLIC 5 MILES NORTHWEST OF SCHALLER
INDICATE THE TRIBUTARIES OF THE MAPLE RIVER IN FAR NORTHERN SAC
COUNTY ARE RUNNING OUT OF THEIR BANKS. FIELD FLOODING IS ALSO
OCCURRING NEAR THESE LOCATIONS FROM THE HEAVIER RAINFALL LATE THIS
AFTERNOON.
ADDITIONAL LIGHT TO MODERATE RAINFALL AMOUNTS OF LESS THAN ONE HALF
INCH IS EXPECTED THROUGH THIS EVENING.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
LAT...LON 4257 9540 4256 9499 4256 9492 4247 9492
4248 9487 4242 9487 4241 9533 4247 9533
4247 9540
$$
COGIL000
WGUS73 KDMX 070243
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
942 PM CDT SUN JUL 6 2008
IAC161-070252-
/O.CAN.KDMX.FF.W.0116.000000T0000Z-080707T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAC IA-
942 PM CDT SUN JUL 6 2008
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHERN SAC
COUNTY...
NO FURTHER REPORTS OF FLOODING HAVE BEEN RECEIVED AND RAINFALL HAS
ENDED. EARLIER FLOODING IS ALSO GRADUALLY SUBSIDING.
LAT...LON 4257 9540 4256 9499 4256 9492 4247 9492
4248 9487 4242 9487 4241 9533 4247 9533
4247 9540
$$
COGILWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 3:40 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 6, 3:40 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 340 PM CDT SUN JUL 6 2008 .DISCUSSION... FOCUS STILL ON THUNDERSTORM/SVR WX THREAT TONIGHT THROUGH MONDAY NIGHT...IN ACTIVE NEAR ZONAL FLOW PATTERN. WATCH ALREADY OUT ACROSS THE NORTHERN WITH CONVECTION DEVELOPING IN THE LAST HOUR OR SO ACROSS NRN CWA..STRETCHING BACK INTO NE NEBRASKA ALONG AND IN ADVANCE OF SFC FRONTAL BOUNDARY STRETCHING FROM NE MN SOUTHWESTWARD INTO SE CO. MOISTURE POOLING HAS ALLOWED FOR DEWPOINTS TO RISE INTO THE LOW TO MID 70S ACROSS MUCH OF THE CWA. MODELS ADVERTISING GREAT DEAL OF INSTABILITY DUE TO INCREASED MOISTURE/SFC TEMPS IN THE 80S TO NEAR 90. HOWEVER SHEAR CHARACTERISTICS REMAIN MARGINAL...WITH BETTER SHEAR INTO SRN MN CLOSER TO THE SFC LOW NORTH OF LAKE SUPERIOR. PWAT VALUES NEARING AN AN INCH AND THREE QUARTERS TO TWO INCHES ACROSS THE CWA...AND WITH FREEZING LEVEL QUITE HIGH AT AROUND 15 KFT...STORMS SHOULD BE EFFICIENT RAIN PRODUCERS. EXPECT ACTIVITY TO LINGER THROUGH THE EVENING...WITH A POSSIBILITY OF IT LASTING THROUGH THE NIGHT AS BOUNDARY NEARLY STALLS OUT OVER THE AREA INTO MONDAY. H85 JET PICKS UP TONIGHT...WITH MOISTURE CONTINUING TO STREAM INTO THE CWA. A STRONGER MID LEVEL SHORTWAVE TO MOVE THROUGH THE AREA MONDAY INTO MONDAY NIGHT...WITH FRONTAL BOUNDARY IN PLACE ACROSS THE NORTHERN THIRD OF THE CWA. WAA/MOISTURE ADVECTION CONTINUING INTO MONDAY...WITH INCREASING SHEAR DUE TO APPROACHING WAVE SHOULD LEAD TO ANOTHER ROUND OF CONVECTION MONDAY AFTERNOON INTO MONDAY NIGHT. PWAT VALUES TO APPROACH 2 INCHES ACROSS THE CWA...WITH A CONTINUED THREAT FOR HEAVY RAINFALL AS WELL. WITH THE STRONGER DYNAMICS ALOFT AND GREATER SHEAR VALUES...CONTINUED THE LIKELY MENTION ACROSS THE CWA FOR MONDAY AFTERNOON INTO MONDAY NIGHT. MODELS THEN PUSHING SFC BOUNDARY FAR ENOUGH SOUTH...THAT MAY ONLY SEE A LITTLE BIT OF LINGERING ACTIVITY ACROSS SOUTHEASTERN CWA INTO TUESDAY WITH DRY CONDITIONS BY TUESDAY NIGHT. MODELS STILL IN AGREEMENT WITH WEAK RIDGING BUILDING IN ALOFT INTO THE MIDDLE TO END OF THE WEEK WITH DRY CONDITIONS. STILL SOME UNCERTAINTY WITH GFS BRINGING A COLD FRONT THROUGH THE AREA NEARLY 24 HOURS FASTER THAN THE EC FOR NEXT WEEKEND. FOR NOW FOLLOWED THE EC SOLUTION WHICH HAS SEEMED MORE CONSISTENT FROM RUN TO RUN THE PAST FEW DAYS. AS FOR TEMPERATURES...UPPER TEENS TO 20S CELSIUS ALOFT THROUGH THE NEXT 7 DAYS SHOULD CONTINUE TO KEEP TEMPS MAINLY IN THE 80S TO LOWER 90S THROUGH THE PERIOD. && .AVIATION...06/18Z VERY UNSTABLE AMS OVR THE AREA TONIGHT WITH COMPLEX SET OF BNDRYS. FIRST HAS SET OFF TSRA OVR THE SRN HLF OF THE STATE. MAIN ACTIVITY WILL BE OVR THE N LATER TNGT AS WK FNTL BNDRY DROPS SWD INTO THE STATE OVR NGT. EXPECT TO SEE WDSRD STG TO POTENTIALLY SVR TSRA BY LATER TNGT INTO ERY MON. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/AVIATION...MS JUL 08 LONG TERM...ALBRECHT
Hazardous weather outlook, Jul 6, 3:36 PM CDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 336 PM CDT SUN JUL 6 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-072045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK- 336 PM CDT SUN JUL 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE LIKELY NORTHWEST OF A DENNISON TO MASON CITY LINE THIS EVENING. SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE ENTIRE AREA THROUGH THE NIGHT. QUARTER SIZED HAIL AND 65 MPH WINDS ARE THE PRIMARY THREATS. AN ISOLATED TORNADO IS ALSO POSSIBLE. THERE IS A THREAT FOR HEAVY RAINFALL WITH ONE HALF TO ONE INCH OF RAIN BEING WIDESPREAD NORTH OF HIGHWAY 30. ISOLATED 2 TO 4 INCH AMOUNTS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY AND TUESDAY. SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE DURING THE PERIOD. THE GREATEST THREAT FOR SEVERE WEATHER IS MONDAY AFTERNOON OVER THE ENTIRE AREA...AND TUESDAY AFTERNOON SOUTHEAST OF A MARSHALLTOWN TO SHENANDOAH LINE. SEVERE THUNDERSTORMS PRODUCING LARGE HAIL TO GOLF BALL SIZE AND DAMAGING WINDS TO 65 MPH ARE THE PRIMARY THREATS MONDAY ALONG WITH A FEW TORNADOES. IN ADDITION...VERY HEAVY RAINFALL IS POSSIBLE MONDAY AFTERNOON AND NIGHT. TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES FROM MONDAY THROUGH TUESDAY ARE POSSIBLE THOUGH OVERLAPPING EVENTS MAY LEAD TO HIGHER AMOUNTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FROM TIME TO TIME THROUGH TUESDAY. RAINFALL REPORTS WOULD BE APPRECIATED DURING THIS TIME. IAZ070>075-081>086-092>097-072045- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 336 PM CDT SUN JUL 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLIGHT RISK FOR SEVERE WEATHER EXISTS TONIGHT. SCATTERED THUNDERSTORMS THIS EVENING WILL BECOME MORE WIDESPREAD AFTER MIDNIGHT. A FEW MAY BE SEVERE WITH THE PRIMARY THREAT FOR QUARTER SIZED HAIL AND 65 MPH WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY AND TUESDAY. SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE DURING THE PERIOD. THE GREATEST THREAT FOR SEVERE WEATHER IS MONDAY AFTERNOON AND OVERNIGHT AND AGAIN TUESDAY AFTERNOON. SEVERE THUNDERSTORMS PRODUCING LARGE HAIL TO GOLF BALL SIZE AND DAMAGING WINDS TO 65 MPH ARE THE PRIMARY THREATS MONDAY ALONG WITH A FEW TORNADOES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT THROUGH TUESDAY.
In the hours before
Local storm report, Jul 6, 11:37 AM CDT, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1137 AM CDT SUN JUL 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1132 AM TSTM WND GST ADAIR 41.50N 94.64W
07/06/2008 M66 MPH ADAIR IA MESONET
SCHOOLNET SITE
&&
MS JUL 08The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 6:03 AM CDT | Severe Thunderstorm Warning | DMX | Tama | 42 min |
| Jul 6, 11:35 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Guthrie | 40 min |
| Jul 6, 12:09 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 41 min |
| Jul 6, 5:41 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Kossuth, Wright | 49 min |
| Jul 6, 6:13 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 47 min |
| Jul 6, 6:24 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago | 27 min |
| Jul 6, 6:33 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Winnebago, Worth | 57 min |
Nearby
Flash Flood Warnings in Iowa, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.